• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Lithium v Lamotrgine

daffy

daffy

Well-known member
Moderator
Founding Member
Joined
Dec 16, 2007
Messages
13,758
Location
hiding behind the sofa
After being in Acute day treatmentfor the last few weeks. The pdoc has now decided that depakote is not workin, something ive been telling her for the last few years. So now she has decided to change them. She has offered me a choice, the choice was offered because i threw a hissy fit last time she changed my meds

This time she wants me on either Lithium or lamotrigine. Ive always tried to keep off lithium because of the side effects and the regular blood tests,plus the weight gain.

Lamotrigine doesnt seem to have many apart rarely a headache or a rash


has anyone had any affect with either of these meds. I am speaking to the pharmacyst on Thursday for more info but would appreciate any opinions from forum members
 
T

TOONAFISH

Well-known member
Joined
Nov 23, 2008
Messages
2,686
Location
Bonnie Scotland
i am on both. slight weight gain and flare up of psoriasis which i already had on the lithium. never noticed any side effects with lamotragine.

the lithium weight came off quite quick but still get puffy ankles they were never that slim anyway :)
 
thing fish

thing fish

Well-known member
Joined
Oct 1, 2009
Messages
150
Location
ohio
i was recently put on lamotrigine and i seem to be getting favorable results. i still have my highs and lows but i seem to be more stable too. not any side effects that i can see and it's cheap too.

give it a go. i'd rather be on this than lithium
 
E

Eve

New member
Joined
Oct 16, 2009
Messages
2
Lithium

I've been on lithium for ten years and it hasn't made me gain weight - I was well on it for eight years.
 
F

flamehairedlunatic

Member
Joined
Oct 16, 2009
Messages
21
Location
East Sussex
I took lamotrigine for quite a long time and never suffered any side effects. No weight gain, no rashes, no headaches, zilch. The only thing I noticed was when the dose was increased the following day I felt a bit fragile moodwise but that could be put down to the mental state I was in.

I'm just about to start taking lithium. I had the blood tests today to check my thyroid and kidneys etc and should start taking it next week. I've heard really positive things about the results it can achieve but also horrors of side effects so I'll wait and see.

:)
 
N

norakat

Member
Joined
Sep 29, 2014
Messages
7
Lamictal is not strong enough for us with bipolar type 1, because it doesn't treat mania.
I was on both Lamictal and Lithium for a while and it was no problem losing 20 kilos.
Now I am on Lithium alone and it is strong enough for both the depression and mania. But sadly I had a manic psychotic episode when I skipped my Lithium and now my brain is ruined and I need Abilify also.
 
A

act044

Well-known member
Joined
Mar 8, 2014
Messages
333
I haven't had any side effects from lamotrigine but I gained 15 pounds in about 1.5 months . I just got off of it and I don't constantly feel hungry so I'm not eating lots. I have started losing the weight now that I'm off of it . I'm still on the lamotrigine and still no side effects although I'm uncertain it is working . I was put on it for angry outbursts but it has come to my attention that I am angered easily and have been having outbursts without realizing it. I don't see it but I guess others have. I'm going to talk to my pdoc tomo. I personally would not recommend lithium but the lamotrigine has worked for me for quite awhile until recently . Maybe I've been on it for so long that my body has gotten to used to it.
 
D

danniegirl

Well-known member
Joined
Jul 26, 2011
Messages
73
Location
Horsham, West Sussex
Lamotrigine did nothing for me... Been on lithium a year now and been somewhat stable...no weight gain from it..only from the quetiapine which I had to go back on
 
Top